The onset of instability in first-order systems

Nicolas Lerner, Toan Nguyen, Benjamin Texier

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

We study the Cauchy problem for first-order quasi-linear systems of partial differential equations. When the spectrum of the initial principal symbol is not included in the real line, i.e., hyperbolicity is violated at initial time, the Cauchy problem is strongly unstable in the sense of Hadamard. This phenomenon, which extends the linear Lax–Mizohata theorem, was explained by G. Métivier [Contemp. Math. 368, 2005]. In the present paper, we are interested in the transition from hyperbolicity to non-hyperbolicity, that is, the limiting case where hyperbolicity holds at initial time, but is violated at positive times: under that hypothesis, we generalize a recent work by N. Lerner, Y. Morimoto and C.-J. Xu [Amer. J. Math. 132 (2010)] on complex scalar systems, as we prove that even a weak defect of hyperbolicity implies a strong Hadamard instability. Our examples include Burgers systems, Van der Waals gas dynamics, and Klein–Gordon–Zakharov systems. Our analysis relies on an approximation result for pseudo-differential flows, proved by B. Texier [Indiana Univ. Math. J. 65 (2016)].

Original languageEnglish (US)
Pages (from-to)1303-1373
Number of pages71
JournalJournal of the European Mathematical Society
Volume20
Issue number6
DOIs
StatePublished - Jan 1 2018

Fingerprint

Gas dynamics
First-order System
Hyperbolicity
Partial differential equations
Linear systems
Large scale systems
Defects
Cauchy Problem
Quasilinear System
Van Der Waals
Gas Dynamics
Systems of Partial Differential Equations
Real Line
Limiting
Unstable
Scalar
Imply
Generalise
Approximation
Theorem

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Applied Mathematics

Cite this

Lerner, Nicolas ; Nguyen, Toan ; Texier, Benjamin. / The onset of instability in first-order systems. In: Journal of the European Mathematical Society. 2018 ; Vol. 20, No. 6. pp. 1303-1373.
@article{af4aad626bdc4472b025a8525816dce8,
title = "The onset of instability in first-order systems",
abstract = "We study the Cauchy problem for first-order quasi-linear systems of partial differential equations. When the spectrum of the initial principal symbol is not included in the real line, i.e., hyperbolicity is violated at initial time, the Cauchy problem is strongly unstable in the sense of Hadamard. This phenomenon, which extends the linear Lax–Mizohata theorem, was explained by G. M{\'e}tivier [Contemp. Math. 368, 2005]. In the present paper, we are interested in the transition from hyperbolicity to non-hyperbolicity, that is, the limiting case where hyperbolicity holds at initial time, but is violated at positive times: under that hypothesis, we generalize a recent work by N. Lerner, Y. Morimoto and C.-J. Xu [Amer. J. Math. 132 (2010)] on complex scalar systems, as we prove that even a weak defect of hyperbolicity implies a strong Hadamard instability. Our examples include Burgers systems, Van der Waals gas dynamics, and Klein–Gordon–Zakharov systems. Our analysis relies on an approximation result for pseudo-differential flows, proved by B. Texier [Indiana Univ. Math. J. 65 (2016)].",
author = "Nicolas Lerner and Toan Nguyen and Benjamin Texier",
year = "2018",
month = "1",
day = "1",
doi = "10.4171/JEMS/788",
language = "English (US)",
volume = "20",
pages = "1303--1373",
journal = "Journal of the European Mathematical Society",
issn = "1435-9855",
publisher = "European Mathematical Society Publishing House",
number = "6",

}

The onset of instability in first-order systems. / Lerner, Nicolas; Nguyen, Toan; Texier, Benjamin.

In: Journal of the European Mathematical Society, Vol. 20, No. 6, 01.01.2018, p. 1303-1373.

Research output: Contribution to journalArticle

TY - JOUR

T1 - The onset of instability in first-order systems

AU - Lerner, Nicolas

AU - Nguyen, Toan

AU - Texier, Benjamin

PY - 2018/1/1

Y1 - 2018/1/1

N2 - We study the Cauchy problem for first-order quasi-linear systems of partial differential equations. When the spectrum of the initial principal symbol is not included in the real line, i.e., hyperbolicity is violated at initial time, the Cauchy problem is strongly unstable in the sense of Hadamard. This phenomenon, which extends the linear Lax–Mizohata theorem, was explained by G. Métivier [Contemp. Math. 368, 2005]. In the present paper, we are interested in the transition from hyperbolicity to non-hyperbolicity, that is, the limiting case where hyperbolicity holds at initial time, but is violated at positive times: under that hypothesis, we generalize a recent work by N. Lerner, Y. Morimoto and C.-J. Xu [Amer. J. Math. 132 (2010)] on complex scalar systems, as we prove that even a weak defect of hyperbolicity implies a strong Hadamard instability. Our examples include Burgers systems, Van der Waals gas dynamics, and Klein–Gordon–Zakharov systems. Our analysis relies on an approximation result for pseudo-differential flows, proved by B. Texier [Indiana Univ. Math. J. 65 (2016)].

AB - We study the Cauchy problem for first-order quasi-linear systems of partial differential equations. When the spectrum of the initial principal symbol is not included in the real line, i.e., hyperbolicity is violated at initial time, the Cauchy problem is strongly unstable in the sense of Hadamard. This phenomenon, which extends the linear Lax–Mizohata theorem, was explained by G. Métivier [Contemp. Math. 368, 2005]. In the present paper, we are interested in the transition from hyperbolicity to non-hyperbolicity, that is, the limiting case where hyperbolicity holds at initial time, but is violated at positive times: under that hypothesis, we generalize a recent work by N. Lerner, Y. Morimoto and C.-J. Xu [Amer. J. Math. 132 (2010)] on complex scalar systems, as we prove that even a weak defect of hyperbolicity implies a strong Hadamard instability. Our examples include Burgers systems, Van der Waals gas dynamics, and Klein–Gordon–Zakharov systems. Our analysis relies on an approximation result for pseudo-differential flows, proved by B. Texier [Indiana Univ. Math. J. 65 (2016)].

UR - http://www.scopus.com/inward/record.url?scp=85046894686&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85046894686&partnerID=8YFLogxK

U2 - 10.4171/JEMS/788

DO - 10.4171/JEMS/788

M3 - Article

AN - SCOPUS:85046894686

VL - 20

SP - 1303

EP - 1373

JO - Journal of the European Mathematical Society

JF - Journal of the European Mathematical Society

SN - 1435-9855

IS - 6

ER -